Alert archive / New Mexico / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Albuquerque, NM

August 20, 2002Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 20, 2002, 5:26 AM MDT for Roosevelt County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 5:26 AM MDT (11:26 UTC)
Expired
Aug 20, 2002, 7:30 AM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 201126
FFWABQ
NMC041-201330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 AM MDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND NORTHERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 730 AM MDT

* AT 508 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN IN AND NEAR PORTALES...FLOYD...AND ALONG STATE ROAD
  114 BETWEEN ELIDA AND DORA. MOVEMENT WAS TOWARD THE EAST AT 15 MPH.
  RAINFALL RATES OF ONE AND ONE-HALF INCHES PER HOUR CAN BE EXPECTED. 
  SINCE 200 AM MDT...RADAR HAS ESTIMATED THAT UPWARDS OF 4 INCHES OF 
  RAIN MAY HAVE FALLEN ACROSS CENTRAL AND SOUTHERN ROOSEVELT COUNTY. 
  RUNOFF FROM THE HEAVY RAIN WILL RESULT IN FLOODING OF LOW WATER 
  CROSSINGS...BAR DITCHES AND OTHER POOR DRAINAGE AREAS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3430 10366 3385 10373 3385 10305 3430 10305

$$

KJ/GB
3 follow-up statements
000 
WGUS75 KABQ 201139
FFSABQ
NMC041-201230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 AM MDT TUE AUG 20 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM MDT FOR CENTRAL
AND NORTHERN ROOSEVELT COUNTY...

AT 528 AM MDT...LAW ENFORCEMENT OFFICIALS REPORTED THAT SECTIONS OF 
STATE ROAD 114 BETWEEN ELIDA AND DORA WERE COVERED WITH WATER. 

AT 538 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE VERY HEAVY RAINFALL FROM PORTALES AND SURROUNDING
AREAS SOUTHWARD TOWARD DORA. HOURLY RAINFALL RATES WILL APPROACH
2 INCHES PER HOUR WHICH WILL RESULT IN ADDITIONAL FLASH FLOODING.

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF SMALL
STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS POOR DRAINAGE AND LOW LYING AREAS. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

$$

KJ
000 
WGUS75 KABQ 201215
FFSABQ
NMC009-041-201330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
614 AM MDT TUE AUG 20 2002

...FLASH FLOOD WARNINGS CONTINUE UNTIL 730 AM MDT FOR CENTRAL AND
   NORTHERN ROOSEVELT COUNTY AND FOR SOUTHEAST CURRY COUNTY...

LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT THAT SEVERAL ROADS THROUGHOUT
NORTHERN ROOSEVELT AND EXTREME SOUTHEAST CURRY COUNTIES ARE EITHER 
COMPLETELY FLOODED OR HAVE SUBSTANTIAL STANDING WATER.  THIS INCLUDES STATE 
ROAD 114 BETWEEN ELIDA AND DORA...STATE ROAD 206 BETWEEN PORTALES AND 
DORA...AND SECTIONS OF HIGHWAY 70 BETWEEN CLOVIS AND PORTALES.

AT 610 AM MDT...NWS RADAR INDICATED THAT THE HEAVIEST RAINS WERE OVER 
NORTHEAST ROOSEVELT AND EXTREME SOUTHEAST CURRY COUNTIES. HEAVY RAINS 
HAVE ENDED ALONG AND WEST OF HIGHWAY 70...AND SHOULD END ACROSS THE
REMAINDER OF THE REGION BEFORE 645 AM. 

FIVE INCHES OF RAIN WAS MEASURED BY A CO OP OBSERVER IN PORTALES...MOST OF
WHICH FELL BETWEEN 300 AM AND 600 AM.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS POOR DRAINAGE AND LOW LYING AREAS.

$$

KJ
000 
WGUS75 KABQ 201332
FFSABQ
NMC009-041-201340-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 AM MDT TUE AUG 20 2002

...THE FLASH FLOOD WARNINGS WHICH WERE IN EFFECT UNTIL 730 AM MDT FOR
   CENTRAL AND NORTHERN ROOSEVELT AND SOUTHEAST CURRY COUNTIES HAVE 
   BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL 
WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
QUICKLY DIMINISHING. THUS...ALL FLASH FLOOD WARNINGS HAVE BEEN 
ALLOWED TO EXPIRE. LOCALIZED MINOR FLOODING OF ROADWAYS AND 
HIGHWAYS AND HIGH WATER IN ARROYOS AND STREAMS CAN BE EXPECTED 
THROUGH MID MORNING. 

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:12 AM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 3:12 AM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 AM MDT TUE AUG 20 2002

A MID-LEVEL LOW AIDED IN THE DEVELOPMENT OF BENEFICIAL RAINFALL AND
SCT TSRA ACROSS MUCH OF OUR ERN PLAINS (ESPECIALLY EC) OVERNIGHT AS
IT DRIFTED SLOWLY TOWARD THE N-NE. CURRENT RADAR/SAT LOOPS INDICATE
THAT THE LOW OR AN MCV IS CENTERED JUST SW OF PORTALES WHERE THE
HEAVIEST RAINS HAVE FALLEN SINCE MIDNIGHT.

EXPECT THE SHRA/TSRA ACROSS THE PLAINS TO GRADUALLY DIMINISH IN
COVERAGE AND MOSTLY END BY LATE MORNING AS THE MAIN SUPPORTING LOW
CONTS TO LIFT SLOWLY TOWARD THE NE. 06Z M-ETA HAS CIRCULATION CENTER
EAST OF CLOVIS BY 15Z. THIS MAY NOT BE TOO FAR OFF. SO ALTHOUGH AIR
MASS SHOULD BE SLIGHTLY MORE STABLE ACROSS THE EC PLAINS/CHAVES
COUNTY THAN ON MONDAY, DAYTIME HEATING, LINGERING OUTFLOW BOUNDARIES
AND RESIDUAL MOISTURE ENOUGH TO KEEP SOME MENTION FOR THE AFTERNOON.

ACROSS THE CENTRAL AND WEST, 850-500 MB THETA-E VALUES HANGING IN
THE 335-340K RANGE. DAYTIME HEATING COUPLED WITH WEAK DISTURBANCES
IN THE SWLY FLOW SHOULD TRANSLATE INTO ONE MORE DAY OF SCATTERED
COVERAGE. SOME SHRA/TSRA POSSIBLY LINGERING INTO THE LATE NIGHT
HOURS, BUT NOT AS SIGNIFICANT AS THIS PAST NIGHT.

SOUTHWEST FLOW ALOFT TO STRENGTHEN ACROSS MAINLY THE NORTHWEST HALF
OF THE FORECAST AREA ON WEDNESDAY WITH THE DREADED DRYING (AND
WARMING) TREND GETTING UNDERWAY. MORE SIGNIFICANT DRYING EXPECTED
THURSDAY AND BEYOND AS UPPER RIDGE EXPANDS WESTWARD AND AXIS BECOMES
ORIENTED E-W ACROSS THE SW CONUS. WILL CUT POPS BACK TO SLIGHT
CHANCE FOR THU-MON. EXCEPTION MAY BE ACROSS THE NORTHEAST WHERE A
FRONTAL BOUNDARY IS FORECAST TO PUSH INTO THAT PART OF THE STATE AS
EARLY AS FRIDAY NIGHT. THIS FRONT MAY INCREASE TSRA CHANCES OVER THE
WEEKEND ACROSS THE EAST. STILL LOOKS DRY IN THE WEST. KJ

ABQ BB 088/065 090/065 091 41231
SAF BB 086/057 088/057 089 41332
TCC BB 092/066 094/067 096 41321=

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:50 AM MDTFlash Flood WarningABQCurry100 min

Nearby

Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.